How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Nurse Susan Your Own Question
Nurse Susan
Nurse Susan, Nurse (RN)
Category: Health
Satisfied Customers: 1091
Experience:  RN, BSN, MSN-ED, Nurse Educator whose passion is helping people understand their health and wellness
Type Your Health Question Here...
Nurse Susan is online now
A new question is answered every 9 seconds

A recent blood test revealed low hemoglobin, hematocrit, MCV,

This answer was rated:

A recent blood test revealed low hemoglobin, hematocrit, MCV, MCH, MCHC, and high RDW, and low iron (Fe+). Everything else in my blood panel is normal. Thing is: I FELT fine. I was working out 1 hour day, eating healthy, and juggling a very busy schedule. The doctor advised me to take Iron, Zinc, and B12 tablets daily -- and since I've started taking these supplements I've begun to feel tired, lethargic, and achey. I've been on low dose Accutane (10 mg 3X/week) for rosacea and last year I was diagnosed with Fibroids. While I do have heavy bleeding during my periods, the gynecologist decided surgery was unnecessary. Any suggestions? What could be causing the strange blood results?
Welcome to and thanks for your question.

Probably your blood results are due to blood loss due to fibroid uterus.
Low hemoglobin indicates anaemia.
MCV is a measure of the average red blood cell size.
Low MCV means small RBC.
Microcytic anemia means anemia characterized by small RBC.
The most common cause of microcytic anemia are iron deficiency due to blood loss.
A low hematocrit and hemoglobin usually indicates decreased production, excessive loss, or destruction of red blood cells.

Also with low iron levels as well i would suggest that you should conntinue with the medications prescribed.
Some time iron supplements can cause some GI side effects.
Customer: replied 4 years ago.
If the medications are making me feel bad and I felt good before taking them, do I NEED to take them? I didn't FEEL anemic or tired. I feel tired, lethargic and I'm getting hives now from taking the supplements -- I FEEL worse. What would happen if I didn't take the supplements? What is the risk if the blood levels do not correct themselves?
Well tiredness,lethargic etc are classical signs of anemia.
You can try to increase the iron rich food in your diet like apples,green leafy vegetables, meat(liver etc)
You can try to improve your anaemia with proper iron rich diet.
Consult your doctor and they may want to change the supplement.
Anaemia may worsen without treatment.
Hello JACustomer,

I have a slightly different view.
By itself, blood loss wont cause a microcytic anemia, meaning it alone wont cause blood cells to be too small. Something else does that, and yes, iron defiency can do so. The question is, are you not getting enough iron in your diet or are you having troubles absorbing it? There are blood tests that can tell the difference; ask your doctor if a test called total iron binding capacity is appropriate for you, and also your ferratin levels.

Additionally, there is an inherited blood disorder that can cause a microcytic anemia called thalasemia; its an abnormal form of hemoglobin. Often, it has other symptoms like fatigue, weakness, paleness, shortness of breath, dark urine, slow growth, but some forms of it have little to no symptoms. Blood testing can tell if you have this, and it may be a good idea to ask your doctor if you should be tested for this.

Here is more information on thalasemia:

I hope I was able to help,
Nurse Susan, Nurse (RN)
Category: Health
Satisfied Customers: 1091
Experience: RN, BSN, MSN-ED, Nurse Educator whose passion is helping people understand their health and wellness
Nurse Susan and 4 other Health Specialists are ready to help you
Hello JACustomer,
Thank you so very much for the Accept...I wanted to add to the above tests I mentioned that additionally you should have the serum iron levels checked in addition to the ferratin.

I wish you the best and hope you feel better,
Iron deficiency anemia may be caused by blood loss.
As there is a history of blood loss iron deficiency anemia is the most likely diagnosis.
The most common cause of anemia in general and of microcytic anemia in particular is Iron-deficiency anemia.